What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 19, 2:05 AM EST, 7 hours 45 minutes earlier.
Area forecast discussion, Dec 19, 2:05 AM EST, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 AM EST Fri Dec 19 2025
.SYNOPSIS...
Areas of rain will exit the area this morning as a strong cold
front moves through. With the passage of this cold front,
strong wind gusts will develop through tonight as high pressure
builds in from the west. High pressure will pass overhead on
Saturday, which will then be followed by the passage of another
weaker cold front across the region on Sunday. Dry conditions
and above normal temperatures will continue into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EST Friday...
Key Messages:
1) Cold front exits the region this morning, and rain comes to
an end.
2) Very strong gusty winds expected through tonight.
A sharp upper trough was crossing the Mid Atlantic this morning,
with WNW flow aloft replacing it for today and tonight. Light
rain to periods of moderate rain produced by WAA were exiting
the region to the east early this morning in an area of
isentropic lift. A fine line of additional convective showers
were noted along an approaching cold front just to the west.
Once this area of rain passes through, rain will come to an end
for most, with just a few lingering rain and eventually snow
showers for the higher peaks of the western mountains, where CAA
will be strongest and temperatures drop into the upper
20s/lower 30s through the day. Probabilistic tools show a 60 to
100% chance of highs below 37F today for the mountains, and the
highs themselves will occur early this morning. The Piedmont
will fair a little better, with temperatures mainly in the upper
40s to perhaps low 50s with winds more westerly and downsloping
occurring.
Storm total rainfall amounts once this next feature passes
through will total between a third to three-quarters of an
inch across the area, with around an inch for the highest peaks
of the Blue Ridge. We could see up to a half inch to an inch of
snow for the highest peaks in the western mountains of VA and
NC, and the Greenbrier Valley in WV.
The main weather hazard today will be strong and gusty NW winds
from the foothills westward behind the cold front, due to a
combination of a strong gradient between outgoing low pressure
and incoming high pressure, moderate CAA, and downward momentum
transfer of a 60 to 70 knot jet just off the surface as the
boundary layer mixes today. High Wind Warnings and Wind
Advisories are in effect through this evening, before winds
begin to wane after 8 PM. Gusts during the peak today could
reach 60 MPH along the crest of the Blue Ridge, with winds 45 to
55 MPH common west of the crest of the Blue Ridge, so deflate
those outdoor Christmas decorations. This is again supported by
probabilistic tools showing between a 50 to 100% chance of
seeing these winds, with higher speeds generally at higher
elevations.
Confidence is moderate in the near term forecast.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 100 AM EST Friday...
Key Messages:
1. Dry and tranquil conditions are forecast for the Saturday
through Monday timeframe.
2. Pockets of light freezing rain are possible late Monday
night.
Saturday will start off with high pressure overhead, providing a
chilly start to the day, though abundant sunshine and southerly
winds will help afternoon highs rebound into the upper 40s to
mid 50s areawide. A cold front will arrive on Sunday afternoon,
however it is increasingly likely the front will bring only an
increase in clouds, with no precipitation forecasted. Monday
will remain dry as well as high pressure returns to the lower
Mid-Atlantic.
As high pressure moves east Monday night, moisture will begin to
make its way northward along the Appalachian chain as a warm
front lifts across the Ohio River Valley. Weather forecast data
continues to indicate the possibility of a few pockets of light
freezing rain developing toward dawn, more so across the
mountains. At this time, this is a low confidence forecast, and
the latest data suggests that, if freezing rain does develop, it
will amount to a light glazing affecting mainly elevated
objects. Temperatures would warm above freezing by mid-late
morning, bringing any freezing rain to an end.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 115 AM EST Friday...
Key Messages:
1) Periods of light rain are forecasted for Tuesday and
Wednesday.
2) Passage of a warm front on Wednesday night will make for
mostly dry weather and mild temperatures on Christmas Day.
By late morning Tuesday, any pockets of wintry precipitation
will change to rain as temperatures rise above freezing. Rain
showers will pass across the lower Mid-Atlantic Tuesday into
Wednesday (Christmas Eve) as a cold front enters the region and
stalls. Early indications are that rainfall will remain light in
intensity, with only modest rainfall totals.
The boundary will begin to lift northward as a warm front toward
the Great Lakes on Wednesday night, making for drier
conditions on Thursday (Christmas Day), though still with the
potential for a few rain showers. With southerly winds
established across the lower Mid- Atlantic, temperatures during
the afternoon have the potential for reaching into the mid 50s
to the low 60s areawide.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM EST Friday...
Conditions have deteriorated across the region, with MVFR to IFR
conditions being observed at all terminals. CIGs range from a
couple hundred to perhaps 1500 ft AGL, with dense visibilities
below a quarter mile. While rain is bringing in fog, in between
the outgoing area of rain to the east of the Blue Ridge and the
incoming line of rain along a cold front entering from the west,
we are seeing very low visbys, with rain actually bringing the
visbys up at times.
Low ceilings will persist through around 13 to 16Z as westerly
winds behind the cold front bring downsloping winds, helping
to break the clouds up. Expect scattering and lifting to VFR
between 15Z and 20Z (latest time for BLF and LWB).
Winds early this morning were already gusting into the 20 to 30
kt range at times, and NW winds will increase today as a tight
pressure gradient between the departing low and incoming high
develops, along with strong CAA and a LLJ around 60 knots. Gusts
later this morning and into the evening at TAF sites will range
from 25 kt to 40 kt, with locally 50 kts in the higher
elevations outside of TAF sites. Wind gusts begin to decrease
after 20/00Z.
.EXTENDED AVIATION OUTLOOK...
Expect gusts to gradually decrease through Saturday morning, but
some gusts in excess of 25 to 30 kts will still be possible.
High pressure will return for Saturday, with lighter winds
settling in and clear skies. VFR conditions are expected through
the weekend. A weak cold front Sunday may bring a changing wind
shift, but no precipitation.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning from 7 AM this morning to 10 PM EST this
evening for VAZ015>017-022.
Wind Advisory from 7 AM this morning to 10 PM EST this evening
for VAZ007-009>014-018>020-023-024-032>035.
NC...High Wind Warning from 7 AM this morning to 10 PM EST this
evening for NCZ001-002-018.
Wind Advisory from 7 AM this morning to 10 PM EST this evening
for NCZ003-019.
WV...Wind Advisory from 7 AM this morning to 10 PM EST this evening
for WVZ042>044-507-508.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...NF
LONG TERM...NF
AVIATION...SHHazardous weather outlook, Dec 19, 2:01 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
201 AM EST Fri Dec 19 2025
NCZ001-002-018-VAZ015>017-022-200715-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-
201 AM EST Fri Dec 19 2025
...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
FRIDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ007-009>014-018>020-023-024-032>035-WVZ042>044-507-508-
200715-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
201 AM EST Fri Dec 19 2025
...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-200715-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
201 AM EST Fri Dec 19 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 19, 4:58 AM EST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
458 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Dmg 2 ENE Oakvale 37.34N 80.94W
12/19/2025 Mercer WV 911 Call Center
Tree down on Goodwins Chapel Road.
&&
SHHLocal storm report, Dec 19, 5:15 AM EST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
515 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM Tstm Wnd Dmg 1 NNW Rocky Mount 37.02N 79.89W
12/19/2025 Franklin VA 911 Call Center
Tree down blocking lane.
&&
SHHLocal storm report, Dec 19, 5:33 AM EST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
533 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Dmg 3 NE Ararat 36.43N 80.53W
12/19/2025 Surry NC 911 Call Center
Tree in roadway near intersection of
Armstrong Road and Old US South.
&&
SHHLocal storm report, Dec 19, 9:12 AM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
912 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM Non-Tstm Wnd Gst 3 NNE Meat Camp 36.33N 81.65W
12/19/2025 M63 MPH Watauga NC Mesonet
&&Local storm report, Dec 19, 9:22 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
922 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Non-Tstm Wnd Gst 1 NNE West Jefferson 36.41N 81.49W
12/19/2025 M60 MPH Ashe NC Mesonet
&&Local storm report, Dec 19, 9:36 AM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
936 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 AM Tstm Wnd Dmg Crockett 36.89N 81.19W
12/19/2025 Wythe VA Public
Gusty winds along a convective line of
showers blew down a wooden shed in the town
of Crockett.
&&
PW